Iowa, 2003Flash Flood and Hail in Iowa, May 14, 2003
May 14, 2003 · NWS DVN · 23 events in 11 counties and zones
An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft. Additional outflow boundaries produced by the initial thunderstorms created new storms and brief funnel clouds that fortunately never touched down. Pea sized hail (0.25 inch) continued continuously for 20 minutes in Princeton, Illinois and covered the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 3:33 AM CST, 8 hours 57 minutes earlier.
Area forecast discussion, May 14, 3:33 AM CST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT WED MAY 14 2003
BAD MOISTURE DATA FROM 00Z DVN SOUNDING AFFECTING SUBSEQUENT MODEL
RUNS. IN NEAR TERM RUC HAS BEST HANDLE ON SITUATION IN REGARDS TO
PRECIP AND OVERALL FORCING. PRECIP CURRENTLY OVER CWFA SHOULD MOVE
OFF AS FORCING FROM VORT MAX MOVES EAST DURING THE MORNING. COLD
POOL ALOFT AND STRONGER VORT MAX THIS AFTERNOON TO ALLOW TSRA TO
DEVELOP. STEEP LAPSE RATES AND FAVORABLE WBZ HEIGHT SUGGEST HAIL
THREAT FROM TSRA THAT DEVELOP IN THE AFTERNOON/EVENING HOURS.
SURFACE CONVERGENCE TONIGHT INTO THURSDAY SHOULD KEEP SHRA GOING. LOW
LEVEL EASTERLY FLOW TO KEEP LOW SC ACROSS CWFA THROUGH FRIDAY BEFORE
NEXT SYSTEM ARRIVES. BEST CHANCES FOR ANY PRECIP ON THIS SYSTEM WOULD
BE IN THE SOUTH THIRD IF IT OCCURS. FORECAST SOUNDINGS SUGGEST THAT
ENOUGH DRY AIR MAY BE PRESENT IN LOW LEVELS TO PRECLUDE PRECIP
DEVELOPMENT. FOR NOW WILL GO WITH MORE CLOUDS.
POTENTIAL FOR LARGE BUSTS THE NEXT FEW DAYS WITH EASTERLY FLOW.
BELIEVE EASTERLY FLOW TO BE SUFFICIENT ENOUGH TO AFFECT THE
NORTHEAST QUARTER OF CWFA TODAY AND MOST OF CWFA ON THURSDAY/FRIDAY.
DVN...
IA...NONE.
IL...NONE.
MO...NONE.
SF
Hazardous weather outlook, May 14, 4:00 AM CST, 8 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS
MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT.
THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS
TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE
HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE
WITH SCATTERED SHOWERS EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY
REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn
SF
Event by event
16 hail, 3 thunderstorm wind, 2 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Hail, Scott
- When
- May 14, 12:30 PM CST
- Where
- Scott County, 5 mi E of Walcott
- Measured
- 1 in hail
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -90.683
Hail, Muscatine
- When
- May 14, 12:45 PM CST
- Where
- Muscatine County, Muscatine
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -91.050
Hail, Keokuk
- When
- May 14, 3:03 PM CST
- Where
- Keokuk County, 2 mi NW of Delta
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.350, -92.367
Hail, Keokuk
- When
- May 14, 3:20 PM CST
- Where
- Keokuk County, 1 mi N of What Cheer
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.417, -92.367
Hail, Benton
- When
- May 14, 3:55 PM CST
- Where
- Benton County, Keystone
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.000, -92.200
Hail, Benton
- When
- May 14, 4:13 PM CST to 4:17 PM CST
- Where
- Benton County, Urbana
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.217, -91.867
Heavy Rain, Buchanan
- When
- May 14, 4:41 PM CST
- Where
- Buchanan County, Independence
- Measured
- 2
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
Thunderstorm Wind, Van Buren
- When
- May 14, 4:42 PM CST
- Where
- Van Buren County, Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.650, -91.733
Hail, Linn
- When
- May 14, 4:55 PM CST to 5:00 PM CST
- Where
- Linn County, Cedar Rapids
- Measured
- 1 in hail
- Property damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.000, -91.650
Flash Flood, Buchanan
- When
- May 14, 4:55 PM CST to 7:00 PM CST
- Where
- Buchanan County, Independence
- Measured
- 3.5
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
Hail, Linn
- When
- May 14, 5:01 PM CST to 5:04 PM CST
- Where
- Linn County, (Cid)cedar Rapids Ar
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -91.717
Thunderstorm Wind, Lee
- When
- May 14, 5:05 PM CST
- Where
- Lee County, Ft Madison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.633, -91.317
Hail, Des Moines
- When
- May 14, 5:12 PM CST
- Where
- Des Moines County, 3 mi NW of West Burlington
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.850, -91.183
Funnel Cloud, Des Moines
- When
- May 14, 5:16 PM CST to 5:23 PM CST
- Where
- Des Moines County, Burlington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Hail, Linn
- When
- May 14, 5:18 PM CST
- Where
- Linn County, Hiawatha
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.033, -91.683
Thunderstorm Wind, Des Moines
- When
- May 14, 5:26 PM CST
- Where
- Des Moines County, Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -91.083
Hail, Johnson
- When
- May 14, 5:26 PM CST
- Where
- Johnson County, Iowa City
- Measured
- 1 in hail
- Property damage
- $100,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.667, -91.550
Car windows broken on Interstate 380
Hail, Johnson
- When
- May 14, 5:45 PM CST
- Where
- Johnson County, 10 mi N of Iowa City
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.817, -91.550
Hail, Cedar
- When
- May 14, 5:55 PM CST
- Where
- Cedar County, Cedar Bluff
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.783, -91.317
Hail, Muscatine
- When
- May 14, 6:48 PM CST
- Where
- Muscatine County, 1 mi E of Atalissa
- Measured
- 1 in hail
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.567, -91.150
Hail, Muscatine
- When
- May 14, 7:00 PM CST
- Where
- Muscatine County, Atalissa
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -91.167
Hail, Muscatine
- When
- May 14, 7:03 PM CST
- Where
- Muscatine County, 2 mi SW of Wilton
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.567, -91.050
Funnel Cloud, Muscatine
- When
- May 14, 7:15 PM CST
- Where
- Muscatine County, Sweetland Center
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, May 14, 2003$200,000 · F2 · 1 event
- Tornado in Oklahoma, May 14, 2003$50,000 · F2 · 1 event
- Hail in Texas, May 14, 2003$880,000 · 4.5 in hail · 1 event
- Tornado and Hail in Indiana, May 14, 2003$67,000 · F1 · 22 events
- Flash Flood and Hail in Illinois, May 14, 2003$350,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Iowa, May 14, 2003$93,000 · 1.75 in hail · 18 events
- Damaging Winds in Missouri, May 14, 2003$200,000 · 52 kt wind · 2 events
- Damaging Wind in Oklahoma, May 14, 2003$200,000 · 69 kt wind · 1 event
- Damaging Wind and Strong Wind in California, May 14, 2003$160,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2003$121,000 · 0.75 in hail · 6 events
- Hail and Damaging Winds in Mississippi, May 14, 2003$49,000 · 1.75 in hail · 8 events
- Lightning Strike in Alabama, May 14, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359222, 5359223, 5359224, 5359225, 5359226, 5359227, 5359228, 5359229, 5359230, 5359231, 5359232, 5359233, 5359234, 5359235, 5359236, 5359237, 5359238, 5359239, 5359240, 5359241, 5359242, 5359243, 5359300.